Hail, Newton
- When
- May 10, 3:01 PM CST
- Where
- Newton County, 1 mi N of Redings Mill
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.033, -94.517
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 10, 2:03 PM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 303 PM CDT SAT MAY 10 2003 VERY ACTIVE AFTERNOON SETTING UP WITH STORMS ALREADY DEVELOPING OVER WESTERN SECTIONS OF THE FORECAST AREA. STILL HAVE A CAP BUT SURFACE FRONT MOVING INTO THE REGION AND OUTFLOW FROM CURRENT STORMS SHOULD ERODE IT AND INTERACT WITH EXTREME INSTABILITY OVER THE FORECAST AREA. STILL LOOKS LIKE FRONT WILL MOVE THROUGH THE FORECAST AREA THIS AFTERNOON AND EVENING AND FINALLY MOVE THE UNSTABLE AIRMASS OUT OF THE REGION. TEMPS TOMORROW STILL LOOK ABOUT 10 DEGREES COOLER TODAY...WHICH IS STILL HANDLED WELL IN FORECAST. .IN THE EXTENDED...THERE IS MUCH DISAGREEMENT BETWEEN THE ECMWF AND THE GFS. CONSENSUS IS THAT GFS SOLUTION IS TOO AGGRESSIVE WITH NEXT UPPER TROUGH IT DEVELOPS DURING MID WEEK...WHILE THE ECMWF HOLDS OFF ON DEVELOPING A TROUGH UNTIL FRIDAY. BOTH DO SHOW A SURFACE FRONT MEANDERING TO OUR SOUTH. DONT WANT TO TOTALLY FLIP FLOP THE FORECAST...SO MAIN ADJUSTMENT HAS BEEN TO PUSH POPS BACK TO EARLY WEDNESDAY AND EXTEND THEM THROUGH FRIDAY. .SGF... MO...NONE. KS...NONE. TERRY WILL LEAVE EARLIER MESOSCALE DISCUSSION ATTACHED... .MESOSCALE CONVECTIVE DISCUSSION (FROM PREVIOUS AFD)... ...POTENTIALLY DANGEROUS SITUATION DEVELOPING... SGF 18Z SOUNDING SHOWS THE CAP HAS STRENGTHENED A BIT AT AROUND 750MB...HOWEVER IT WILL LIKELY NOT BE STRONG ENOUGH TO PREVENT CONVECTION. CAP MAY ACTUALLY LEAD THUNDERSTORMS REMAINING MORE CELLULAR FOR A LONGER PERIOD OF TIME AND AREA RADARS SHOW THE UPDRAFTS STILL CHOKING A BIT AND HAVING A BIT OF TROUBLE SUSTAINING THEMSELVES. AS VERY STRONG FORCING CONTINUES ALONG THE DRYLINE WOULD EXPECT THE UVVS TO WEAKEN AND EVENTUALLY OVERCOME THE CAP WITH UPDRAFTS BECOMING MORE SUSTAINED AS THEY WORK INTO OUR CWA. ATTM WOULD EXPECT CONVECTION TO REMAIN MORE CELLULAR IN NATURE FOR AT LEAST THE NEXT 2 HOURS...WITH ANY SUSTAINED UPDRAFTS LIKELY ROTATING WITH A TORNADO POTENTIAL. GIVEN THE RAPID DEVELOPMENT AND LIKELY VERY FAST STORM MOTION...AREA MEDIA OUTLETS ARE URGED TO EXPRESS THE URGENCY AND FAST DEVELOPING NATURE OF THIS POTENTIALLY DANGEROUS SITUATION THIS AFTERNOON AND EVENING. .SGF... MO...NONE. KS...NONE. IZZI
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT MAY 10 2003
...OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES LIKELY THIS
AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
NUMEROUS SEVERE THUNDERSTORMS...SOME WITH:
HAIL TO THE SIZE OF BASEBALLS...
WIND GUSTS OF 80 TO 100 MPH...AND
TORNADOES...WITH ONE OR TWO POSSIBLY BECOMING STRONG TO VIOLENT
HEAVY RAINFALL AND LOCALIZED FLOODING.
AREAS AFFECTED AND TIMING:
SEVERE THUNDERSTORMS WILL DEVELOP ACROSS SOUTHWEST MISSOURI AND
SOUTHEAST KANSAS THIS AFTERNOON...AND SPREAD EAST ACROSS SOUTHERN
MISSOURI FROM LATE AFTERNOON THROUGH THE EARLY EVENING.
DISCUSSION:
ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY THIS AFTERNOON
AS AN UPPER LEVEL STORM SYSTEM AND ASSOCIATED COLD FRONT APPROACH
FROM THE WEST. THIS SYSTEM WILL INTERACT WITH A VERY MOIST AND
UNSTABLE AIRMASS TO PRODUCE SEVERE STORMS CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS. ADEQUATE WIND SHEAR WILL BE IN
PLACE TO SUPPORT TORNADOES...INCLUDING THE POSSIBILITY OF SOME
STRONG TO VIOLENT TORNADOS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
AN OVERALL QUIETER PATTERN CAN BE EXPECTED NEXT WEEK. HOWEVER A
STORM SYSTEM WILL BRING THE CHANCE OF SEVERE THUNDERSTORMS
TO THE AREA TUESDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED EARLY TO MID AFTERNOON
ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...AND ACROSS SOUTH
CENTRAL FROM LATE AFTERNOON INTO THE EARLY EVENING.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
IZZIMOZ055>057-110000- SPECIAL WEATHER STATEMENT - TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 1130 AM CDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 337...IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BENTON...MILLER AND MORGAN. THIS IS A PARTICULARLY DANGEROUS SITUATION. CONDITIONS ARE VERY FAVORABLE FOR SUPERCELL THUNDERSTORMS...CAPABLE OF PRODUCING LARGE DESTRUCTIVE TORNADOES...HAIL TO THE SIZE OF BASEBALLS...AND DAMAGING WINDS TO 80 MPH...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT... PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. TERRY
KSZ073-097-101-MOZ057-058-066>071-077>081-088>095-101>104-110000- SPECIAL WEATHER STATEMENT - TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 1156 AM CDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 338...IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...CAMDEN...CEDAR...CHRISTIAN...DADE...DALLAS... GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...MARIES...MCDONALD... MILLER...NEWTON...PHELPS...POLK...PULASKI...ST. CLAIR...STONE... TANEY...VERNON...WEBSTER AND WRIGHT. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...BRANSON... CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD AND STOCKTON. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL... AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. TERRY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1244 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1026 AM 3 SE VICHY MO TORNADO
05/10/03 MARIES REPORTED BY PUBLIC.
TORNADO NEAR THE
INTERSECTION OF COUNTY
ROADS 442 AND 444.
MARIES COUNTY SHERIFFS
OFFICE REPORTED NO
SIGNIFICANT DAMAGE
ACROSS THE COUNTY.MOZ057-058-070-071-081>083-091-092-095>098-104>106-110400- SPECIAL WEATHER STATEMENT - TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 400 PM CDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 342...IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: CHRISTIAN...DENT...DOUGLAS...HOWELL...LACLEDE...MARIES...MILLER... OREGON...OZARK...PHELPS...PULASKI...SHANNON...TANEY...TEXAS...WEBSTER AND WRIGHT. SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BRANSON...FORT LEONARD WOOD...HOUSTON...LEBANON...OZARK...ROLLA AND WEST PLAINS. THIS IS A PARTICULARLY DANGEROUS SITUATION. CONDITIONS ARE VERY FAVORABLE FOR SUPERCELL THUNDERSTORMS...CAPABLE OF PRODUCING LARGE DESTRUCTIVE TORNADOES...HAIL TO THE SIZE OF BASEBALLS...AND DAMAGING WINDS TO 80 MPH...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT... PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. TERRY
The Springfield radar (KSGF), 101 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359602.